OTC in Action Episode 4: OTCs in Excess

OTCinActionheader

This week, a friend told me how she fought the severe cold that ruined her weekend. Saturday morning she took ibuprofen. A few hours later she took more ibuprofen, then took some aspirin a little while later, knowing that it was too soon to take more ibuprofen. Still suffering at the end of the day, she took some antibiotics that were in the medicine cabinet. This treatment continued throughout the weekend – “I don’t remember how many (brand name ibuprofen) I took but I was still sick!” – until she saw a doctor for proper treatment on Monday.

This college-educated mother of four is your typical adult, trusting that all OTCs are safe and too busy to investigate the risks.

So, OTCs in Action is pleased to report two measures taken to ensure easy access to OTCs, while limiting risk to consumers:

The Australian Therapeutic Goods Administration (TGA) released its review of cardiovascular risks of non-steroidal anti-inflammatory drugs and found that OTC NSAIDs are safe when they are used according to the recommended doses for short durations, as instructed on the labels (somewhat good news for my friend). However, the TGA also noted that inappropriate use or overuse of these medicines can pose a significant health risk (bad news for my friend), and announced a public consultation to explore options to reduce these risks (http://www.tga.gov.au/safety/medicines-review-nsaid.htm#.VDVtGr7IaFI).

Elsewhere in the world, the chances of my friend accidentally overdosing her daughter when treating a sore throat at 3am has been minimised by the FDA’s publication of a Draft Guidance this week. Although not yet a final rule, the FDA’s draft guidance will protect against accidental overdose of liquid acetaminophen by recommending concentration standardisation, container labels and carton labelling, as well as improved packaging. Industry has already voluntarily adopted these guidelines over the past couple of years and acetaminophen overdose rates for children have declined.

On a final note, some other news this week illustrates how, if my friend lived in Cairo, she could have purchased a full course of antibiotics as soon as she felt ill. Egypt Today has published the following article (http://egypttoday.com/blog/2014/09/01/abusing-antibiotics/) about the abuse of antibiotics, stating that:

[Antibiotics are] widely available over-the-counter at Egyptian pharmacies, and often regarded as a fast remedy for the fever and flu. They’re given to children by concerned mothers, and gulped down by adults who don’t want to bother or don’t have the money to first consult a doctor for a prescription. But the rampant misuse of antibiotics is actually endangering our health.

The pharmacies in Downtown Cairo are about as numerous as the kiosks and cafés. If anyone in the neighbourhood is running errands, they can stop there to pick up some grape-scented shampoo or a new toothbrush. If they come down with a respiratory infection or fever, they can also pick up some powerful antibiotics if they just complain to the pharmacist behind the counter of their pains and answer a few simple questions. They may realise popping antibiotics isn’t exactly healthy. But most probably don’t know that this practice is contributing to antimicrobial resistance, a global problem so serious that the World Health Organization (WHO) says it “threatens the achievements of modern medicine”.

For more news about the regulations, science, business and consumers that send OTCs into Action, visit http://www.NicholasHall.com to learn more about our OTC.Newsflash and OTC.NewDirections weekly e-newsletters.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s